Crashing Low While Riding Up — A Chairlift Emergency

5/20/20
WRITTEN BY: Lauren Salko
FacebookTwitterEmail
 

Editor’s Note: This week, Beyond Type 1 will be focusing on hypoglycemia and severe hypoglycemia during our Let’s Talk Lows campaign. We’re looking at causes, symptoms, fears and treatment options. Follow along using the hashtag #LetsTalkLows and share your hypoglycemia experiences with the community.


 

I can’t even count the number of times I have been reminded to bring low supplies when adventuring in the mountains. I have always known that when I ride a chairlift, I need to have low supplies. As a professional skier I have ridden the chairlift some 25,000 times or more. I have been on countless chairlift rides that stopped for some period of time (it’s not unusual at all). I have been low on chairlift rides many many times and I have used glucagon in an emergency twice… but I have only ever had one scary low while on a chairlift.

I was on a low speed double chair with a teammate heading to the top of the ski cross course for an official training day. I had been having erratic BGs the whole trip. When I got on the chair I felt fine but I started to feeI a little low a few minutes in. I decided to do a finger prick and treat at the top of the course because I really don’t like going into my backpack while on the chair (what if I dropped something!?). My Dexcom said my blood sugar was stable so I thought it could wait. When the chair stopped my teammate and I were having a good conversation and it wasn’t super cold out so I wasn’t concerned. This particular chair stops frequently but only for a few minutes usually. Suddenly, I started to feel really low so I ate some glucose tabs. My next Dexcom reading showed double arrows down and a blood sugar in the 70s. I started to sweat profusely.

It was right at this moment that I realized I had forgotten to drink my pre-workout down in the lodge. I had given myself insulin for 45 carbs that I had not ingested.

My teammate tried to call my coach to find out what was going on with the chair and let him know I was low but we didn’t have service. I made the decision to administer my Baqsimi nasal glucagon before things got worse. I had never used Baqsimi before but I have always tried to keep glucagon in the backpack I bring to the hill. I was surprised by how easy it was to use. In a matter of minutes (6 or 7 I think), I started to feel better. My blood sugar climbed steadily to the mid 200s and then leveled off.

I decided not to train that day because I was a little bit shaken up and I never feel well after lows, but my blood sugar didn’t go crazy high, I didn’t feel awful and I was glad I had brought the Baqsimi with me.

Low blood sugars happen no matter how careful you are and it is important to always be prepared. I know that I for one haven’t always had glucagon on me all the time but after this experience, I make sure to have it on me all the time. Things definitely could have gone much worse if I hadn’t been prepared.

 


Educational content related to severe hypoglycemia is made possible with support from Lilly Diabetes (BAQSIMI), and editorial control rests solely on Beyond Type 1.

This content mentions Dexcom, an active partner of Beyond Type 1. This content was not created as part of that partnership.



Lauren Salko

Lauren Salko is a professional skier living with type one diabetes. Lauren spends her winters traveling the world competing in Ski Cross and her off season traveling the country speaking to others living with type one about her experience as a professional athlete. Lauren is almost always accompanied by her diabetic alert dog, Silas. You can find out more about Lauren at www.laurensalko.com or her Instagram @skiersalko.